Texas, 2023

High Wind in Texas, February 26, 2023

February 26, 2023 · NWS EPZ · 3 events in 3 counties and zones

An upper low was moving out of the Las Vegas, NV region and into northern New Mexico. A 100+ knot jet was moving across southern New Mexico.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving out of the Las Vegas, NV region and into northern New Mexico. A 100+ knot jet was moving across southern New Mexico. Southwest winds ahead of this system and an associated cold front gusted up to 82 mph in northeast El Paso and caused damage across the eastern two-thirds of El Paso county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 26, 5:11 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Feb 26, 5:11 AM MST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
511 AM MST Sun Feb 26 2023

...New AVIATION...

.SYNOPSIS...
Issued at 141 AM MST Sun Feb 26 2023

Hold on everybody as today brings strong and potentially damaging
winds to the Borderland. The next Pacific storm system will track
across the region, with strong winds, a cold front, and chances
for generally light mountain snow and lowland rain. A high wind
warning is in effect for most of the area, with winds of 40 to 70
mph and area wide blowing dust expected. Areas mountain could see
from a half inch to three inches of snow today. The storm exits
quickly this evening, with cool but fair weather to start the week
for Monday and Tuesday. Wednesday and Thursday bring more strong
winds, cooler conditions, and chances for rain and snow as yet
another storm system moves in.

&&

.SHORT TERM...
(Today and tonight)
Issued at 141 AM MST Sun Feb 26 2023

...SHORT TERM...Today and tonight...
Satellite this morning shows a strong upper level low spinning over
SoCal. Healthy moisture is being wrapped into the low, and brining
rain/snow to AZ. This low will continue eastward, progressing fairly
quickly. It will become more negatively tilted once it reaches the
NM/AZ border later this morning. Composite analysis of the
GFS/NAM/ECMWF show good agreement in the organization of this low
remaining in tact as it moves across the CWA Sunday. There is also
good agreement on the strength of the low persisting as it moves
over, with 500 mb temps ~ -30C in the core. A strong surface cold
front associated with the low will reach Luna County by ~3 PM and El
Paso/Las Cruces by 4/5 PM. Right on top of this front is a very
strong LLJ, with 700 mb winds (southwest) around 60 to 70kts. As the
front moves over southern NM and far west TX, there is high
confidence in most areas seeing sustained winds of around 30 to 40
mph will be seen as well as gusts up to 50 to 65 mph as stronger
winds from the LLJ descend down ahead of the frontal boundary. A High
Wind Warning is out for most of NM and far west TX for Sunday
afternoon because of these very strong winds. Winds ahead of the
boundary will be southwest, which leads to high confidence in
areawide blowing dust for most of the Rio Grande Valley, Luna
County, southern Grant County, and the lowlands of Otero County.
With these strong of winds, dust channeling will likely be seen.
Visibilities in these channels could drop to 2 SM or lower. The
areawide blowing dust should reduce visibilities to 2-4 SM.

Air near the surface is still very dry this morning. The moisture
wrapped in this low will be greatest for areas west of the
continental divide, giving low chances for any precipitation
reaching the ground for lowland areas east of the divide. There are
moderate chances for light snow in the higher terrain (especially
Gila Region and Sacramento Mountains), however accumulations will be
light. The greatest accumulations will be in the Pinos Altos and
Black Range, where 1-3 inches is expected.

West winds will start to diminish around 7 PM for most of the lowland
areas west of the Rio Grande, becoming calm near midnight. West
winds over the Sacramento Mountains and highlands of Hudspeth County
will remain elevated through early Monday morning. Temperatures will
be around 5 to 10 degrees colder than normal Sunday night, with wind
chills dropping into the low 20s in Hudspeth County and teens/single
digits in the Sacramento Mountains.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 141 AM MST Sun Feb 26 2023

Monday brings a return to more tranquil weather conditions as
today's storm system tracks away out into the Central Plains. We
will come under a deep and dry zonal flow pattern with lesser
winds and clouds. Monday will be a slightly cooler day behind
today's cold front passage. Tuesday will bring slight warming,
with temperatures back above normal. However we will begin to
tighten pressure gradients and drop a jet overhead, in advance of
the next Pacific storm system. Thus we will see a dry, war, and
breezy afternoon. This will elevate fire weather conditions a bit.

Wednesday and Thursday bring our next windy period as the system
approaches WED and passes THU. Both days will be quite windy
across the region. Wednesday will be dry, warm, and windy with
SW-W winds in the 35-55 mph range. The storm system will still be
well west, located over Las Vegas, NM. Wednesday night the upper
low will track across N AZ, pulling a cold front to the AZ/NM
line, with precipitation beginning to spill E into W NM. Having a
more northern continental trajectory, this system brings cooler
air and thus snow levels dive sharply with the front to desert
floor levels as the front pushes east across the area through the
Thursday morning hours. Winds will turn to W with the front, and
then NW behind the front. Speeds will continue in the 35-55 mph
range with higher gusts. This system is starved for moisture just
like today's so despite the potential for more widespread areas of
rain and snow WED night through THU afternoon, amounts look to be
quite light. The Gila could see 1-3", the SACs 1-2", and the
lowlands trace to 0.5". Thursday will be the coldest day of the
forecast package, and Friday morning the coldest morning.

The system exits rapidly late Thursday afternoon with drier and
cooler air filling in from the northwest. Precip will quickly end
and skies will clear. Winds will drop off throughout the evening.
Upper-level ridging will build over the southwest Friday through
the weekend for warming temperatures each day. Winds will remain
much lighter with the ridge in place keeping pressure gradients
relaxed.

&&

.AVIATION...
(12Z TAFS)
Issued at 433 AM MST Sun Feb 26 2023

VFR conditions through ~20Z. Strong southwest winds will begin to
strengthen around 16-18Z at most terminals. Likely widespread BLDU
will reduce visibilities to around 3-4SM with intermittent 1-3SM.
Strong winds will be around 30-45 mph with gusts up to 70 mph
during the peak. Peak winds will be as the FROPA moves through,
which it will reach KELP around 22/23Z. Winds will slowly diminish
after sunset, but remain gusty over KELP through 10Z. VFR
conditions should return around sunset.

&&

.FIRE WEATHER...
Issued at 141 AM MST Sun Feb 26 2023

Unsettled weather for today as very strong southwest/west winds will
impact the region this afternoon. Southwest winds of 35 to 45 mph
with gusts up to 65 mph are likely for the lowlands as a cold front
moves through this afternoon. A low level jet will be responsible
for these strong winds, which will keep southwest winds in the
higher terrain around 35 to 50 mph with gusts up to 70 mph Sunday
morning through Sunday night. Moderate confidence with light snow
chances for the higher terrain (snow levels are 6,500 ft), with
accumulations remaining below 3 inches. Best chances for wetting
rains in the lowlands will be west of the continental divide, as
there is drier air near the surface for east of the divide. RH
values will increase as the front passes and behind the front (with
cooler temps), which is where the strongest winds will be. This
makes for near critical fire conditions ahead of the front,
especially in southern Otero and TX FWZ055 & FWZ056.

Winds will diminish after sunset tonight for most areas west of the
Rio Grande Valley, with winds east remaining elevated through Monday
morning.

Early next week zonal flow will establish over the region, making
winds aloft southwesterly. As mixing heights rise in the afternoon,
southwest winds will downslope off the Sierra Madres brining warm
and dry air to the region. Winds will be breezy Monday afternoon,
however Tuesday afternoon winds aloft strengthen ahead of another
upper level system. This will lead to Red Flag conditions for most
of NM FWZ112, TX FWZ055 & FWZ056 Tuesday afternoon as min RH values
are around 10% to 15% and afternoon west winds are 25 to 35 mph
with possible gusts up to 40 mph.

The next system starts to approach AZ Wednesday, brining more windy
conditions to the area but slightly more moisture near the surface
as well. This will keep Red Flag conditions mostly within TX
FWZ055/056 Wednesday afternoon. Better chances for widespread
precipitation Thursday morning will increase humidity near the
surface. West winds will remain winds Thursday, with cooler
temperatures settling in behind the system.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  67  32  65  38 /  10   0   0   0
Sierra Blanca            72  29  61  37 /   0   0   0   0
Las Cruces               61  27  63  34 /  20   0   0   0
Alamogordo               62  24  61  35 /  30  10   0   0
Cloudcroft               41  17  39  28 /  60   0   0   0
Truth or Consequences    54  25  61  34 /  30   0   0   0
Silver City              43  23  51  31 /  90   0   0   0
Deming                   54  25  61  29 /  50   0   0   0
Lordsburg                49  22  58  29 /  80   0   0   0
West El Paso Metro       64  31  62  38 /  10   0   0   0
Dell City                72  27  66  32 /  10   0   0   0
Fort Hancock             76  30  68  36 /   0   0   0   0
Loma Linda               62  27  57  36 /   0   0   0   0
Fabens                   72  30  65  36 /   0   0   0   0
Santa Teresa             61  27  62  33 /  10   0   0   0
White Sands HQ           61  30  62  39 /  20   0   0   0
Jornada Range            57  24  62  34 /  20   0   0   0
Hatch                    56  24  64  35 /  30   0   0   0
Columbus                 57  27  64  33 /  20   0   0   0
Orogrande                63  26  63  35 /  20   0   0   0
Mayhill                  54  25  55  35 /  30   0   0   0
Mescalero                51  20  49  31 /  70   0   0   0
Timberon                 50  20  49  28 /  30   0   0   0
Winston                  46  22  55  33 /  60   0   0   0
Hillsboro                51  22  61  36 /  50   0   0   0
Spaceport                55  22  63  34 /  30   0   0   0
Lake Roberts             43  17  51  26 / 100   0   0   0
Hurley                   48  22  56  29 /  70   0   0   0
Cliff                    49  14  59  20 /  90   0   0   0
Mule Creek               41  22  51  28 /  90   0   0   0
Faywood                  48  25  56  34 /  70   0   0   0
Animas                   50  23  62  29 /  70   0   0   0
Hachita                  51  23  62  30 /  50   0   0   0
Antelope Wells           52  25  64  34 /  30   0   0   0
Cloverdale               44  28  57  33 /  60   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 9 AM this morning to 9 PM MST this
     evening for TXZ418-419-423-424.

     High Wind Warning from 9 AM this morning to midnight MST tonight
     for TXZ420>422.

NM...High Wind Warning from 9 AM this morning to 9 PM MST this
     evening for NMZ402-403-406>413.

     Wind Advisory from 9 AM this morning to 9 PM MST this evening
     for NMZ401-404-405.

     High Wind Warning from 9 AM this morning to midnight MST tonight
     for NMZ414>417.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...31-Dhuyvetter
Hazardous weather outlook, Feb 26, 5:16 AM MST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
516 AM MST Sun Feb 26 2023

NMZ401>417-TXZ418>424-271230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
516 AM MST Sun Feb 26 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Strong winds this afternoon with gusts up to 65 mph during the
afternoon hours. Strong winds will make driving difficult,
especially for high profile vehicles. Outdoor objects will blow
around and may be damaged if not properly secured. Blowing dust
will reduce visibility, especially along the I-10 corridor and
International Border. Light snow showers over the Gila Wilderness
will lead to slick roadways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of wind damage, heavy
snow, and blowing dust on Wednesday.

ED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
February 26, 9:00 AM MST to 4:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
71 kt (82 mph) measured gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A spotter in northeast El Paso near Rushing and Trans Mountain reported a peak gust of 82 mph. Other gusts included 71 mph at the El Paso International Airport and 61 mph at Biggs Field AWOS. Damage reports included one person blown off their feet and taken to the hospital with unknown injuries about 6 miles west of Fort Bliss. There were reports of downed powerlines in San Elizario as well as the closing of Interstate 10 exit near downtown as powerlines were leaning about 35 degrees.

High Wind, Salt Basin

When
February 26, 12:00 PM MST to 6:00 PM MST
Where
Salt Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

A Texas Tech Mesonet site in Dell City reported a peak wind gust of 59 mph. The PX Well RAWS reported a peak gust of 58 mph.

High Wind, Southern Hudspeth Highlands

When
February 26, 12:00 PM MST to 6:00 PM MST
Where
Southern Hudspeth Highlands forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

A Texas Tech Mesonet site reported a peak gust of 75 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1077808, 1077809, 1077810.